I was recently switched (not weaned) from Atenolol to Lisinopril where I developed "the cough". After about one month I was then switched from Lisinopril to Cozaar. I have been on the Cozaar for about 2.5 weeks.
Don't know if its me being paranoid, but I seem to be getting this slight cough, feeling of having to clear my throat sometimes. Especially at night.
Could it be that the Cozaar might have the coughing side effect also?
Though the ARB's are less apt to cause coughing than the ACEI's they DO cause coughing in a minority of users.
I have taken Cozaar on and off for a long time. After a one month "Cozaar fast" I went back on and developed the ACE cough (I know it well from my Vasotec days...and it's a VERY distinct kind of cough, unlike any other with it's insanely irritating tickle that causes, but isn't relieved by a cough.) After a month of this hack I stopped Cozaar AGAIN...cough went away immediately and then when I started up again...NO COUGH. I take 50 mg./day (give or take because I break 100's and those teardrop shaped pills are IMPOSSIBLE to cleave evenly.)
Only way too be sure is to go off for awhile and see if the itchy tickle goes away. Do you have any thiazides lying around that you could use in the interim. Don't go back on the atenolol unless you want another wean...and of course, going onto the lisinopril would torpedo the test.
If your BP isn't TOO bad, probably you can get by with nothing. After all Cozaar is only SLIGHTLY better than nothing IMHO.
I have the tickle cough on Avapro. I will see my dr in July. I sure am happy with my BP though 120/80. I dont know if it is texas allergies or the Avapro, but I cough about 3 or 4 times a day and sometimes spit up. Peppermints help.
I was about to start a new thread on my Benicar cough, which gets worse every week. It's absolutely beyond endurance now. I cough all day and all night, so I'm tired and cranky all the time. The constant night coughing is waking my husband up too. I'm sure it's the Benicar because it's the dry tickle cough that gets worse when I lie down. It's exactly like what I experienced on the lisinopril (which is long out of my system).
I go back to the doctor on Monday. I'm not sure what he'll say, but I'm not in the mood to hear that it's impossible to have a such a bad cough on an ARB. Does anyone know if changing to another drug in the class would have the same effect? I want to stop the Benicar for a month or two and let it clear out of my system before I consider another drug. I also need to be able to get a good night's sleep.
I wouldn't have believed it either...til it happened to me.
Why don't you try my route? Maybe stop for a month and then restart. I'm presuming there was some period in the past when you COULD take it without coughing? If it made you cough from the get-go, then it's not for you.
I think the research is lagging a bit behind the reality. The manufacturer says that the incidence of cough is the same as that of placebo. This is no placebo cough, however. I'm relieved to hear that someone has experienced this too and I'm not just coughing my way to insanity.
I went directly from lisinopril to Benicar. I've never taken either before. Once I'm cough-free, I may try the Benicar again or another ARB. Benicar is new and purports to have a low side-effect profile. It's also reasonably priced. Perhaps diovan is another possibility.
Fortunately, I don't need to worry about spikes because I don't have high blood pressure. I take the medication in a very small dosage to help with some early kidney damage.
The doctor was surprised about the Benicar cough but believed me. He gave me a script for Diovan. I want the Beniar out of my system before I try a new drug, and he's fine with that. I'm also wondering about the pollen around here. It's really bad this year. I don't have allergies that I know of but breathing this green dust can't be helping anything.
I'm a little surprised that the cough doesn't show up more with ARBs. The science says that ARBs cause an increase in the production of bradykinin (a peptide associated with cough). ACEI prevent the breakdown of bradykinin. And, thus, you get a cough with an ACEI. However, with an ARB, you have an increase in the production of bradykinin. It seems logical that this should cause a cough in some individuals. But, the studies seem to indicated otherwise. I guess the theory is that since ACE is still around to breakdown the bradykinin, you won't get a cough with an ARB. In any case, if I were a doctor, I would definitely consider the possibility that an ARB could cause a cough.
I guess we get the same thing with folks complaining about an increase in urination. The sciences says that this should happen. An ARB causes a decrease in aldosterone which in turn causes kidneys to retain less sodium. This should cause more frequent urination. And, some folks have complained about it. However, the studies don't show this either.
Pal, thanks for that information. I was really puzzled about this. I did a search and found that the ACEIs prevent the breakdown of bradykinin but didn't find anything about ARBs and bradykinin. Some of the earlier information even says that a cough is impossible with an ARB. However, apparently when the cough started showing up in people, it couldn't be ignored. I'm wondering if the cough is class dependent and I won't be able to tolerate any of the ARBs. We'll see. I'm willing to experiment a bit.
I had increased urination on both the ACEI and the ARB. With the ARB I also became salt sensitive. I'd eat a meal that didn't taste particularly salty to me and 20 minutes later I'd start a marathon water drinking session that would last for hours. My doctor said that was expected because of where the ARBs work in the kidney.
I recall from my dim past that I read that in people who cough froman ACEI, about 20% will often cough from ann ARB, as well.
My Cozaar cough that came out of the blue went back into the blue and I can take 50 mg. Cozaar again...so I judge myself on the margin.
I wonder if people with allergies and more prone to cough with colds and respiratory distress are more likely to develop the ACE/ARB cough. I would not consider starting such a drug during my bad allergy season.